Texas, 2017

Hail and Damaging Wind in Texas, July 23, 2017

July 23, 2017 · NWS EWX · 3 events in 2 counties and zones

A weak upper level low over southeastern Texas interacted with a hot and humid airmass to generate scattered thunderstorms. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level low over southeastern Texas interacted with a hot and humid airmass to generate scattered thunderstorms. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 1:06 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 23, 1:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
206 PM CDT Sun Jul 23 2017

.SHORT TERM (This afternoon through Monday Night)...
At 1 PM...isolated to scattered convection was developing across
Llano and Burnet counties and moving south southwest around 15-20
mph. The mesoscale environment was characterized by an uncapped
atmosphere with healthy SBCAPE values of 2500-3000 J/KG and strong
low level lapse rates to about 750 mb. This convection is being aided
by some weak upper level support due to a mid to upper level low in
southeast Texas. This convection should continue to develop
throughout the afternoon hours and contain some briefly heavy
downpours and frequent cloud to ground lightning before dissipating
after dark. Also can't rule out some potential gusty outflow winds as
well, perhaps up to 40 mph. This convection may be able to reach as
far south as San Antonio but most hi-res solutions dissipate this
activity north of the metro area.

Isolated shower activity could linger into the night time hours due
to the aforementioned upper low still in the area. Otherwise lows
will fall again into the 70s across the region.

Monday should be relatively much quieter with respect to PoPs
compared to today. High pressure will continue to dominate the region
and keep high temperatures in the triple digits for many locations
across South Central Texas.

&&

.LONG TERM (Tuesday through Sunday)...
The majority of the week will continue to be characterized by high
pressure and hot temperatures. Moisture will be relatively lacking
compared to last week and thus PoP chances will be slight at best and
again confined to the Coastal Plains in the afternoon hours.
Attention will have to be paid to heat advisory criteria late week as
heat indices could eclipse the 108 degree threshold for much of the
CWA. Additionally, a continued period of dryness will also take a
toll on grasses and vegetation and increase the concern for fire
potential.

Next weekend, both the GFS and ECMWF advertise a weak cold front
passage with significant differences in timing and PoP potential but
doesn't look like it will provide much in the way of relief from the
hot temperatures we have been experiencing lately. In fact, this
front may only serve to increase wind fields and create elevated
fire weather conditions...especially if no PoPs occur. More to come
on this potential with later model runs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77 100  77  99  77 /  20  -   -   10   0
Austin Bergstrom Intl Airport  77  99  76  99  76 /  20   0  -   10   0
New Braunfels Muni Airport     76 100  75  98  76 /  20   0   0  10   0
Burnet Muni Airport            75  98  74  96  74 /  20  20  10  10   0
Del Rio Intl Airport           78 100  78  99  78 /  10  -    0  10   0
Georgetown Muni Airport        77  99  76  99  76 /  20  20  10  10   0
Hondo Muni Airport             75 101  76  99  76 /  10   0  -   10   0
San Marcos Muni Airport        76  99  76  98  76 /  20   0   0  10   0
La Grange - Fayette Regional   77  99  76  98  77 /  20  10   0  10   0
San Antonio Intl Airport       77 100  78  98  77 /  20   0  -   10   0
Stinson Muni Airport           76 100  77  98  77 /  10   0  -   10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...TB3
Public Service/Data Collection...33
Hazardous weather outlook, Jul 23, 1:26 PM CST, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
226 PM CDT Sun Jul 23 2017

TXZ171>173-183>194-202>209-217>225-228-241930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
226 PM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated thunderstorms will occur this afternoon and evening
across the Hill Country. A few storms could produce gusty winds to
around 40 mph and small, pea to dime sized hail.

Above normal temperatures and relatively humid conditions will
result in elevated heat index values of 104 to 108 this afternoon
along and east of the Interstate 35 corridor. Please stay hydrated
and take frequent breaks while working outside this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon heat index values of 104 to 108 will be possible along
and east of the Interstate 35 corridor over the next several
days, with values up to 110 degrees possible later in the week. A
Heat Advisory may be needed for portions of South Central Texas
later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 23, 1:02 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
202 PM CDT SUN JUL 23 2017

TXZ173-231930-
Williamson TX-
202 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY
UNTIL 230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sun City, or near Serenada, moving southwest at 15 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Cedar Park, Georgetown, Serenada, Leander, Liberty Hill, Georgetown
Dam, Sun City, Seward Junction and Brushy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 9779 3071 9767 3051 9777 3064 9796
TIME...MOT...LOC 1902Z 037DEG 15KT 3069 9778

RUNYEN
Special weather statement, Jul 23, 1:04 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
204 PM CDT SUN JUL 23 2017

TXZ172-231930-
Burnet TX-
204 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BURNET COUNTY UNTIL
230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oatmeal, or near Bertram, moving southwest at 15 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Marble Falls, Bertram, Smithwick and Oatmeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3072 9800 3063 9804 3052 9811 3061 9828
      3076 9808
TIME...MOT...LOC 1904Z 037DEG 15KT 3070 9807

RUNYEN
Special weather statement, Jul 23, 1:21 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
221 PM CDT SUN JUL 23 2017

TXZ171-231945-
Llano TX-
221 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LLANO COUNTY UNTIL
245 PM CDT...

At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Valley Spring to near
Llano. Movement was southwest at 15 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with these storms.

Locations impacted include...
Llano and Castell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3081 9862 3061 9871 3061 9896 3076 9897
      3080 9896
TIME...MOT...LOC 1920Z 059DEG 13KT 3078 9888 3076 9872

RUNYEN
Special weather statement, Jul 23, 1:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
251 PM CDT SUN JUL 23 2017

TXZ171-188-190-232030-
Blanco TX-Gillespie TX-Llano TX-
251 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
SOUTHEASTERN LLANO AND NORTHEASTERN GILLESPIE COUNTIES UNTIL 330 PM
CDT...

At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Oxford to near Horseshoe Bay.
Movement was southwest at 20 mph.

Pea size hail and winds to around 40 mph will be possible with these
storms.

Locations impacted include...
Round Mountain, Granite Shoals, Horseshoe Bay, Blowout, Eckert,
Willow City and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 9840 3059 9841 3057 9841 3057 9837
      3056 9835 3049 9835 3048 9832 3040 9833
      3038 9885 3059 9880 3062 9841
TIME...MOT...LOC 1951Z 047DEG 16KT 3051 9868 3051 9837

RUNYEN
Special weather statement, Jul 23, 2:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
301 PM CDT SUN JUL 23 2017

TXZ173-192-232030-
Williamson TX-Travis TX-
301 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND
NORTHWESTERN TRAVIS COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Park, moving southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Cedar Park, Anderson Mill, Leander, Lakeway, Lago Vista, West
Lake Hills, Hudson Bend, Mansfield Dam, Jonestown, Briarcliff, Brushy
Creek, Jollyville and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 9787 3053 9773 3028 9778 3040 9806
TIME...MOT...LOC 2000Z 023DEG 14KT 3049 9784

RUNYEN
Special weather statement, Jul 23, 2:17 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
317 PM CDT SUN JUL 23 2017

TXZ188-232045-
Gillespie TX-
317 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILLESPIE COUNTY
UNTIL 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harper, or 15 miles north of Kerrville, moving south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harper and Tivydale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 9904 3014 9906 3013 9930 3018 9930
      3032 9929 3033 9908
TIME...MOT...LOC 2016Z 356DEG 12KT 3026 9919

HAMPSHIRE

The radar

The Austin/San Antonio radar (KEWX), 77 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blanco

When
July 23, 2:25 PM CST
Where
Blanco County, 2 mi SSE of Cypress Mill
Measured
0.75 in hail
Reported by
Public
Coordinates
30.373, -98.237

A thunderstorm produced penny size hail north of Pedernales Falls State Park.

Lightning, Travis

When
July 23, 2:30 PM CST
Where
Travis County, 3.23 mi W of Mc Neil
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
30.457, -97.774

Lightning struck a house causing a fire in the attic. The fire was controlled within 20 minutes.

Thunderstorm Wind, Blanco

When
July 23, 2:52 PM CST
Where
Blanco County, 1.19 mi W of Johnson City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.280, -98.420

A thunderstorm produced wind gusts estimated at 70 mph that damaged a barn and fence in Johnson City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713559, 713965, 713558.